Hail, Platte
- When
- June 13, 4:35 PM MST to 4:39 PM MST
- Where
- Platte County, Wheatland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -104.970
A few severe thunderstorms produced some hail over parts of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few severe thunderstorms produced some hail over parts of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 12:00 PM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 100 PM MDT SAT JUN 13 2009 .SHORT TERM...TONIGHT THROUGH MONDAY AFTERNOON... TONIGHT...STORM PREDICTION CENTER OUTLOOK OF SLIGHT RISK THROUGH THIS EVENING ACROSS ALL OF OUR COUNTIES LOOKS GOOD. NOON DEWPOINTS RANGING FROM UPPER 30S TO MID 40S AT RAWLINS AND LARAMIE TO THE 50S AT OTHER SITES ALONG AND EAST OF INTERSTATE 25. DEWPOINTS RUNNING SOME 4 TO 10 DEGREES HIGHER THAN SAME TIME YESTERDAY AT MOST LOCALES. EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON ...PRIMARILY ALONG THE INTERSTATE 25 CORRIDOR WHICH PARALLELS THE LOW AND MID LEVEL THETA-E RIDGE AXISES AND WITH MECHANICAL LIFT PROVIDED BY INCREASING AND BACKING SOUTHEAST WINDS EAST OF THE LARAMIE RANGE. WILL ALSO SEE THUNDERSTORMS FOCUS ALONG AND NORTH OF THE DEVELOPING WARM FRONT THAT WILL STRETCH FROM NORTHWEST COLORADO EASTWARD ACROSS OUR COUNTIES FROM RAWLINS TO SCOTTSBLUFF. THIS WARM FRONT WILL DEVELOP IN RESPONSE TO THE APPROACHING SHORTWAVE TROUGH ALOFT FROM UTAH AND WESTERN COLORADO. ANOTHER AREA FOR THUNDERSTORM INITIATION THIS AFTERNOON WILL BE ACROSS PLATTE AND GOSHEN COUNTIES WHERE LOW LEVEL SOUTHEAST WINDS WILL HELP INDUCE MESOSCALE SURFACE LOW PRESSURE AS SOUTHEAST WINDS STREAM OVER THE CHEYENNE RIDGE. THIS CHEYENNE CYCLONE IS SIMILAR TO THE DENVER CYCLONE...A MESOSCALE CONVERGENCE AXIS THAT DEVELOPS NORTH OF THE PALMER DIVIDE IN COLORADO. SOME SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY EAST OF INTERSTATE 25...DUE TO SUFFICIENT INSTABILITY AND WIND SHEAR AS AXIS OF STRONGER 500 MB WINDS EXCEEDING 40 KNOTS PASSES OVERHEAD. WILL SEE THUNDERSTORMS INCREASE IN AREAL COVERAGE THIS EVENING AS THUNDERSTORMS MERGE AND CLUSTER AS SHORTWAVE TROUGH ALOFT PASSES OVERHEAD AND THUNDERSTORMS CLUSTER ALONG THE SURFACE TROUGH AXIS THAT WILL DEVELOP FROM NORTH CENTRAL WYOMING TO NORTHEAST COLORADO. THUNDERSTORMS WILL ONLY AFFECT OUR NORTHERN AND EASTERN COUNTIES LATE TONIGHT AS THE SHORTWAVE TROUGH EXITS INTO SOUTH DAKOTA AND NEBRASKA. AREAS OF FOG ACROSS PORTIONS OF WESTERN NEBRASKA PER NAM BOUNDARY LAYER RELATIVE HUMIDITY PROGS. SUNDAY...THUNDERSTORMS NOT AS WIDESPREAD AS TODAY. SURFACE TROUGH WILL DEVELOP ACROSS FAR EASTERN WYOMING SOUTH OF A SURFACE LOW OVER NORTHERN WYOMING. WILL SEE SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOP IN THE AFTERNOON ALONG AND EAST OF THE SURFACE TROUGH ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA...PARALLEL TO THE LOW AND MID LEVEL THETA-E RIDGE AXISES. DECENT SHEAR AND INSTABILITY SUGGESTS A FEW SEVERE THUNDERSTORMS EAST OF THE SURFACE TROUGH AXIS...AS INDICATED BY STORM PREDICTION CENTER DAY TWO OUTLOOK. SUNDAY NIGHT...WILL LIKELY SEE A THUNDERSTORM CLUSTER MERGER ACROSS WESTERN NEBRASKA IN THE EVENING...THUS THE HIGHER THUNDERSTORM CHANCES THERE. MONDAY...WESTERLY WINDS IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE WILL DRY OUT THE ATMOSPHERE AS A SHORTWAVE TROUGH ALOFT MOVES ACROSS NORTHERN WYOMING AND EASTERN MONTANA. EXPECT TO SEE ISOLATED TO SCATTERED MORE HIGH BASED AFTERNOON THUNDERSTORMS. SEVERE THUNDERSTORMS WILL BE QUITE UNLIKELY DUE TO LIMITED INSTABILITY AND SHEAR AS THE LOW AND MID LEVEL THETA-E RIDGE AXISES WILL BE SHUNTED EAST OF OUR COUNTIES. .LONG TERM...MON NIGHT THRU SAT...UPPER FTR SHOWN BY ALL MODELS WILL BE CROSSING MAINLY THE PNHNDL REGION ON MON EVNG AS IT SHIFTS ENE. BY 12Z TUE THO...A SOMEWHAT DRIER AIRMASS MOVES INTO THE REGION ON WRLY WINDS AS SFC/700 TROF SHIFT INTO CNTRL PLAINS...SO POPS TRIMMED BACK E OF MTNS. FLAT UPPER RIDGE REBUILDS UP INTO THE REGION ON WED FOR WHAT LOOKS LIKE A MINIMAL COVERAGE OF LATE DAY TSTMS. HOWEVER...APPROACHING UPPER TROF OVER ID WILL START SHIFTING INTO THE REGION INTO THU. OPERATIONAL GFS IS FASTER THAN EURO AND EVEN ITS OWN GFS MEAN WITH THIS SYSTEM...SO WILL BE LEANING MORE TWDS THE EURO. MAIN PCPN CHCS WILL THEN BE ON THU AS UPPER TROF SWEEPS ACROSS THE REGION WITH COOLER TEMPS WITH COLD FRONT MOVING THRU. FRI LOOKS LIKE A DRY AND WARMER DAY AS FLAT UPPER RIDGE SHIFTS INTO THE REGION. FOR SAT...LEFT BEHIND SOCAL UPPER LOW GETS EJECTED BY NEXT APPROACHING PAC TROF...ACCORDING TO EURO. OPERATIONAL GFS IS FURTHER W WITH THE UPPER LOW...BUT ENOUGH ENSEMBLE SPREAD TO SUGGEST THE EURO MAY BE CORRECT...SO WILL KEEP CLIMO TYPE POPS FOR SAT. && .AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE MVFR AND LOCALIZED IFR. SOME THUNDERSTORMS THROUGH THIS EVENING...PRIMARILY EAST OF INTERSTATE 25...WILL BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND EXTREME TURBULENCE. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER MIDNIGHT AND LIE EAST OF A DOUGLAS TO KIMBALL LINE...PRODUCING MVFR WITH VFR TO THE WEST OF A DOUGLAS TO KIMBALL LINE. AREAS OF LATE NIGHT AND EARLY SUNDAY MORNING FOG ACROSS WESTERN NEBRASKA WILL PRODUCE MVFR AND LOCALIZED IFR. SCATTERED TO NUMEROUS THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL PRODUCE MVFR. SOME THUNDERSTORMS ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA MAY BE SEVERE SUNDAY AFTERNOON AND EVENING...PRODUCING LARGE HAIL...DAMAGING WINDS AND EXTREME TURBULENCE. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS DUE TO RECENT RAINFALL. WINDS AND MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES WILL REMAIN BELOW THRESHOLDS THROUGH MONDAY AFTERNOON. FIRE WEATHER INTERESTS SHOULD CONTINUE TO MONITOR AREAS WEST OF INTERSTATE 25 ON MONDAY AS SOUTHWEST WINDS INCREASE INTO THE 15 TO 30 MPH RANGE WITH GUSTS OF 40 MPH AND AFTERNOON RELATIVE HUMIDITIES FALLING TO NEAR 20 PERCENT. && .HYDROLOGY...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL PRODUCE AVERAGE RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH...WITH LOCALIZED RAINFALL AMOUNTS UP TO ONE INCH. HEAVIEST RAINFALL THROUGH TONIGHT EXPECTED TO BE NORTH OF A RAWLINS TO SCOTTSBLUFF LINE...ALONG AND NORTH OF A DEVELOPING WARM FRONT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF A SURFACE TROUGH AXIS STRETCHING ALONG THE COLORADO AND WYOMING STATE LINE. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH EXPECTED...WITH LOCALIZED AMOUNTS UP TO ONE INCH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 215 PM MDT SAT JUN 13 2009 NEZ001>003-019>021-054-055-WYZ059>070-141600- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 215 PM MDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF THE AREA. THE ONLY AREAS NOT IN THE WATCH ARE CARBON COUNTY WYOMING AND DAWES COUNTY NEBRASKA. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE REGION...PRIMARILY EAST OF THE LARAMIE RANGE...IN MOIST SOUTHEAST UPSLOPE FLOW WHILE A WEATHER DISTURBANCE APPROACHES FROM UTAH AND COLORADO. SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE IN THE WATCH AREA...WITH THE PRIMARY THREATS BEING LARGE HAIL AND WINDS OF 58 MPH OR STRONGER. STORM MOVEMENT WILL BE NORTHEAST AT 25 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING ALONG AND EAST OF A SURFACE TROUGH ACROSS FAR SOUTHEAST WYOMING ALONG THE WYOMING AND NEBRASKA STATE LINE. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS SUNDAY AFTERNOON AND EVENING. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY MONDAY THROUGH THURSDAY...AND A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN AND SMALL HAIL EAST OF THE LARAMIE RANGE. THE BEST CHANCE FOR THUNDERSTORMS TO BECOME SEVERE WILL BE ON WEDNESDAY WHEN THE BEST INSTABILITY AND MOISTURE ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING DUE TO THE TORNADO WATCH. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 518 PM MDT SAT JUN 13 2009 WYZ059-060-067-140015- CONVERSE-NIOBRARA-PLATTE- 518 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE... SOUTHEASTERN CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT... AT 518 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GLENDO RESERVOIR MARINA...OR 26 MILES NORTH OF WHEATLAND... MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... GLENDO RESERVOIR MARINA BY 525 PM MDT. GLENDO BY 530 PM MDT. I-25 EXIT 111 IS ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 103 AND 115. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 520 PM MDT SAT JUN 13 2009 WYZ067-068-140015- GOSHEN-PLATTE- 520 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 615 PM MDT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF WHEATLAND...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WHEATLAND BY 525 PM MDT. GRAYROCKS RESERVOIR BY 615 PM MDT. I-25 EXIT 78 AND I-25 EXIT 84 ARE ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 74 AND 87. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 520 PM MDT SAT JUN 13 2009 NEZ055-140000- CHEYENNE- 520 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 600 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POTTER...OR 15 MILES WEST OF SIDNEY...MOVING NORTH AT 20 MPH. SMALL HAIL TO PENNY SIZED HAIL...HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 40 AND 51. RJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 E GLENDO 42.50N 104.97W
06/13/2009 E0.50 INCH PLATTE WY TRAINED SPOTTER
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 ENE GLENDO 42.54N 104.92W
06/13/2009 E0.25 INCH PLATTE WY TRAINED SPOTTER
SIZED FROM BB TO PEA SIZED, BUT LOTS OF IT.
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 529 PM MDT SAT JUN 13 2009 WYZ059-064-067-140030- CONVERSE-NORTH LARAMIE RANGE-PLATTE- 529 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY... NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 630 PM MDT... AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTERBROOK...OR 24 MILES SOUTH OF DOUGLAS... MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DOUGLAS BY 600 PM MDT. I-25 EXIT 135 IS ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 123 AND 148. RUBIN
The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
3 hail. Local standard time, as filed.
Hail from 3/4 to 1 inch reported along track.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167452, 167453, 167455.